Michigan, 2003Damaging Winds in Michigan, July 4, 2003
July 4, 2003 · NWS GRR · 17 events in 14 counties and zones
17 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $430,000
- Crop damage
- $160,000
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 4, 3:02 AM EST, 5 hours 48 minutes earlier.
Area forecast discussion, Jul 4, 3:02 AM EST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 AM EDT FRI JUL 4 2003
...NATURE MAY PROVIDED THE FIREWORKS TODAY IN SOUTHWEST MICHIGAN...
SPC INDICATES AN INDEPENDENCE DAY DERECHO MAY OCCUR IN THERE DAY 1
OUTLOOK AND THE MCS IS ALREADY THERE MOVING EAST AT NEARLY 50
KNOTS. IT WOULD REACH THE MICHIGAN LAKE SHORE BY 13Z AT THE CURRENT
RATE OF SPEED. THE GOOD NEWS IS THAT WOULD BE THE MOST STABLE TIME
OF THE DAY FOR IT TO CROSS SOUTHWEST MICHIGAN. SO THIS THREAT IS OUR
PRIMARY QUESTION OF THE DAY... WHAT IS THE POTENTIAL FOR
THUNDERSTORMS/SEVERE WEATHER TODAY INTO TONIGHT? ANOTHER ISSUE IS
THE LATEST MODELS TO NOT LOWER THE 500 MB HEIGHTS LIKE PREVIOUS RUNS
DID AND AS A RESULT THERE IS LITTLE IN THE WAY OF REAL COOLING
SATURDAY OR SUNDAY. THAT LEAVES MOIST UNSTABLE AIR OVER LOWER
MICHIGAN ALL WEEKEND... COULD THERE BE AFTERNOON CONVECTION EACH
DAY? FINALLY THERE IS STILL THE ISSUE OF THE SYSTEM ON MONDAY.
FOR TODAY... MCS WITH ITS OWN CONVECTIVE VORT WILL CONTINUE TO
TRACK RAPIDLY EAST WITH THE CONTINUED INFLOW OF 70F+ SFC DEW POINTS
IN FRONT OF IT. THE 30 TO 40 KNOT LOW LEVEL JET FROM NE KANSAS TO
SOUTHERN IOWA EARLY THIS MORNING PLUS THE 80 TO 90 KNOT 300 MB JET
ENTRANCE REGION HELPS THINGS TOO. ALL OF THIS WILL CROSS INTO
SOUTHWEST MICHIGAN DURING THE MID TO LATE MORNING. DEW POINTS ARE
LOWER HERE SO I EXPECT THE SYSTEM TO WEAKEN AS IT CROSSES LAKE
MICHIGAN. EVEN SO... THERE IS ANOTHER ONE HOT ON ITS HEELS OVER SD
TO FOLLOW IT. ALL OF THIS COULD DECREASE THE AMOUNT OF SURFACE
HEATING FOR THIS AFTERNOON WHICH WOULD DECREASE THE SEVERE THREAT.
ALL OF THE MODELS DO NOT SHOW AS MUCH LOW LEVEL JET TONIGHT AS THERE
IS NOW EITHER. STILL THE LOW AND MID LEVEL MOISTURE IS THERE AS IS
THE NEAR UNIDIRECTIONAL WINDS ABOVE 925 MB. CAPES ON THE ETA REACH
NEAR 4000 J/KG THIS AFTERNOON. THAT IS WITH HIGHS NEAR 90F
THOUGH... WITHOUT THAT MUCH LESS CAPE EXPECTED. WE WILL HAVE TO SEE
JUST HOW MUCH SUN COMES OUT BEHIND THIS FIRST SYSTEM TO SEE IF WE
CAN DESTABILIZE MUCH THIS AFTERNOON. ONE WAY OF THE OTHER...THE
THREAT FOR SEVERE THUNDERSTORMS REMAINS SINCE THE SD MCS SHOULD
PROVIDE ANOTHER CONVECTIVE VORT TO WORK ON WHAT INSTABILITY THERE IS
IN PLACE THIS EVENING. SO THE COMBINATION OF HIGH LOW LEVEL MOISTURE
AND NEARLY WEST TO EAST WINDS ABOVE 925 MB WITH UP TO 75 KNOTS OF
WIND NEAR 300 MB... PLUS -7C SFC LI AND 3000 J/KG OF CAPE WITH K
INDEX VALUES NEAR 40C...SHOULD BE ENOUGH TO CAUSE DECENT EVENING
THUNDERSTORMS WHEN THE SD MCS VORT IS ADDED TO THE MIX. ONE ISSUE
IS WHAT HAPPENS TO OUTFLOW BOUNDARIES FROM ALL THIS CONVECTION...
ONLY TIME WILL TELL.
TONIGHT THAT SHOULD ALL END AS THE JET CORE MOVES EAST OF THE
WESTERN GREAT LAKES. SINCE THE 500 HEIGHTS ON JUST ABOUT ALL THE
MODELS ARE ABOUT 6 DM HIGHER ON TONIGHTS RUN THAN YESTERDAYS...THE
LOW LEVELS ARE SIGNIFICANTLY WARMER THROUGH THE WEEKEND AND THAT
RESULTS IN INSTABILITY ACROSS LOWER MICHIGAN THROUGH SUNDAY. AT
THIS POINT I WILL LEAVE THE FORECAST DRY THROUGH SUNDAY AFTERNOON
BUT ADMIT THIS WILL HAVE TO BE LOOKED AT BY LATER FORECASTS. I
COULD SEE SHORTWAVES IN THE ZONAL FLOW RESULTING IN AFTERNOON
CONVECTION SATURDAY AND SUNDAY. THE NEXT MAJOR SYSTEM WILL BRING
THE RENEWED THREATS OF STRONG THUNDERSTORMS LATE SUNDAY NIGHT AND
MONDAY.
THE BOTTOM LINE TO THIS IS THUNDERSTORMS ARE EXPECTED ON AND OFF
THROUGH MONDAY.
ZONES BY 430 AM.
WDM
EXTENDED FORECAST
THE MODELS ARE STILL IN DECENT AGREEMENT IN THE EXTENDED PERIOD.
THE LATEST GFS SHOWS A RIDGE TROUGH PATTERN POTENTIAL FOR THE END OF
THE WEEK WITH THE RIDGE OVER THE WESTERN CONUS AND THE TROUGH OVER
THE EAST. BUT UP TO THAT TIME...THE PATTERN WILL BE DOMINATED BY
ZONAL FLOW WITH WEAK SYSTEMS MOVING THROUGH THE FLOW. AS ALWAYS...
THIS MAKES THE TIMING OF THE PRECIPITATION A CHALLENGE. A SYSTEM...
ORIGINALLY PROGGED TO MOVE THROUGH THE AREA MONDAY...SHOULD MOVE
INTO THE REGION MONDAY AND SLOWLY PASS THROUGH OVERNIGHT BEFORE
CLEARING THE AREA LATE TUESDAY. SKIES WILL REMAIN MOSTLY CLOUDY FOR
WEDNESDAY AS YET ANOTHER SYSTEM APPROACHES THE AREA AND PASSES
THROUGH LATE WEDNESDAY INTO MIDDAY THURSDAY AS THE TROUGH BEGINS TO
SET UP.
IOD
.GRR...NONE.
Hazardous weather outlook, Jul 4, 5:05 AM EST, 3 hours 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-050945-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
605 AM EDT FRI JUL 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
SOUTHWEST MICHIGAN TODAY INTO EARLY TONIGHT. AT 600 AM THIS
MORNING...AN AREA OF SEVERE THUNDERSTORMS OVER NORTHERN IOWA
AND SOUTHERN MINNESOTA WAS MOVING EAST AT NEARLY 50 MPH TOWARD LOWER
MICHIGAN. THERE HAVE BEEN NUMEROUS REPORTS OF WIND DAMAGE DUE TO
WIND GUSTS NEAR 70 MPH WITH THIS THUNDERSTORM COMPLEX. AT THE
CURRENT SPEED...IT WILL MOVE INTO WESTERN LOWER MICHIGAN BETWEEN 900
AM AND 930 AM. IT WOULD REACH THE LANSING AREA BY 1045 AM.
CURRENTLY THE AREA BETWEEN SOUTH HAVEN AND LUDINGTON WOULD BE THE
HARDEST HIT. ALMOST EVERY PLACE THIS LINE GOES THROUGH THIS MORNING
WOULD SEE WIND GUSTS TO AT LEAST 35 MPH. WIND GUSTS ABOVE 65 MPH
ARE NOT OUT OF THE QUESTION. FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF VERY HEAVY RAIN IS ALSO EXPECTED AS THIS LINE OF THUNDERSTORMS
MOVES THROUGH SOUTHWEST MICHIGAN THIS MORNING.
A SECOND ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED LATER
THIS AFTERNOON INTO THIS EVENING AS YET ANOTHER UPPER AIR
DISTURBANCE MOVES INTO THIS VERY WARM...MOIST UNSTABLE AIR. LIKE
THIS MORNING... EXPECT STRONG TO DAMAGING WINDS...BRIEF VERY HEAVY
RAINFALL AND AN ISOLATED SMALL TORNADO IS NOT OUT OF THE QUESTION.
THE MOST LIKELY TIME FOR THESE STORMS WOULD BE BETWEEN 400 PM AND 10
PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT MOVING THROUGH SOUTHWEST MICHIGAN ON MONDAY IS EXPECTED
TO BRING ADDITIONAL STRONG TO SEVERE THUNDERSTORMS TO THE AREA.
DURING THE EARLY MORNING HOURS OF MONDAY THUNDERSTORMS AHEAD OF THE
WARM FRONT WILL MOVE THROUGH WEST MICHIGAN. DURING THE LATE
AFTERNOON AND EVENING HOURS...THE COLD FRONT IS EXPECTED TO HAVE A
LINE STRONG TO SEVERE THUNDERSTORMS WITH IT.
FOR THE PERIOD OF TUESDAY THROUGH THURSDAY...THERE IS A QUESTION OF
JUST HOW FAR SOUTH OF MICHIGAN THAT FRONT WILL GET. IF IT STALLS
CLOSE TO MICHIGAN...THEN SCATTERED THUNDERSTORMS WILL OCCUR EACH OF
THOSE DAYS TOO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BOTH THIS MORNING AND AGAIN LATE
THIS AFTERNOON INTO THIS EVENING.
WDM
In the hours before
Special weather statement, Jul 4, 7:58 AM EST, 52 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-041600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
858 AM EDT FRI JUL 4 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL NOON EDT FRIDAY. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
OSTUNOThunderstorm Wind, Van Buren
- When
- July 4, 8:50 AM EST to 9:00 AM EST
- Where
- Van Buren County, South Haven
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.567, -84.817
Severe thunderstorm wind gusts blew down large trees, branches and numerous power lines in South Haven and Hartford.
Thunderstorm Wind, Allegan
- When
- July 4, 8:50 AM EST to 8:55 AM EST
- Where
- Allegan County, Saugatuck
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.650, -84.533
Several trees and power lines were blown down in Saugatuck and Fennville.
Thunderstorm Wind, Ottawa
- When
- July 4, 8:54 AM EST
- Where
- Ottawa County, Holland
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.233, -84.400
The ASOS weather observing system at the Tulip City airport in Holland measured a 59 m.p.h. wind gust.
Thunderstorm Wind, Muskegon
- When
- July 4, 8:55 AM EST
- Where
- Muskegon County, Dalton
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.683, -84.267
Several trees were blown down in Dalton, and some of them fell across and blocked roads in the area.
Thunderstorm Wind, Newaygo
- When
- July 4, 9:10 AM EST
- Where
- Newaygo County, Newaygo
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $15,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 42.833, -84.550
Numerous reports of blown down trees and power lines were received from Newaygo.
Thunderstorm Wind, Allegan
- When
- July 4, 9:20 AM EST to 9:26 AM EST
- Where
- Allegan County, Allegan
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.400, -86.267
Severe thunderstorm wind gusts blew down several trees in Allegan. A 58 m.p.h. wind gust was measured in Otsego.
Thunderstorm Wind, Kent
- When
- July 4, 9:25 AM EST
- Where
- Kent County, Comstock Park
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $40,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.650, -86.200
Numerous trees and power lines were blown down across Kent county. A 55 m.p.h. wind gust was measured one mile northwest of Comstock Park and wind gusts to 60 m.p.h. were estimated.
Thunderstorm Wind, Barry
- When
- July 4, 9:45 AM EST to 10:00 AM EST
- Where
- Barry County, Irving
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.783, -86.117
Several trees were blown down near the Yankee Springs State Recreation area. A 70 m.p.h. wind gust was measured in Hastings. An estimated 70 m.p.h. wind gust blew down two trees four miles north of Nashville.
Thunderstorm Wind, Newaygo
- When
- July 4, 9:50 AM EST
- Where
- Newaygo County, White Cloud
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.317, -86.250
Several six inch tree limbs were blown down in White Cloud. A two foot diameter tree was also blown down brought several power lines down with it when it fell.
Thunderstorm Wind, Kalamazoo
- When
- July 4, 9:50 AM EST
- Where
- Kalamazoo County, Midland Park
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $40,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.417, -85.800
A three foot diameter tree was blown down two miles north of Midland Park. Numerous reports of downed trees were received from across the county.
Thunderstorm Wind, Calhoun
- When
- July 4, 10:09 AM EST
- Where
- Calhoun County, Battle Creek
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.533, -85.850
Numerous trees and power lines were blown down three miles south of Battle Creek.
Thunderstorm Wind, Ionia
- When
- July 4, 10:10 AM EST
- Where
- Ionia County, Ionia
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.017, -85.567
Several down tree limbs were reported in Ionia.
Thunderstorm Wind, Eaton
- When
- July 4, 10:20 AM EST
- Where
- Eaton County, Charlotte
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.683, -85.417
A few trees and power lines were blown down in Charlotte. Numerous trees and power lines were blown down across most of Eaton county between 10:25 and 10:35 E.S.T.
Thunderstorm Wind, Ingham
- When
- July 4, 10:44 AM EST
- Where
- Ingham County, Holt
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.550, -85.767
Several power lines and trees were blown down in Holt.
Thunderstorm Wind, Jackson
- When
- July 4, 11:04 AM EST
- Where
- Jackson County, Jackson
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.383, -85.383
Numerous reports of blown down trees and power lines were received from across Jackson county.
Thunderstorm Wind, Ingham
- When
- July 4, 11:10 AM EST
- Where
- Ingham County, Williamston
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.317, -85.183
Several trees and power lines were blown down in Williamston.
Thunderstorm Wind, Clinton
- When
- July 4, 11:40 AM EST
- Where
- Clinton County, De Witt
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $40,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.983, -85.067
Numerous trees and limbs were blown down in an area about one mile long three miles northwest of Laingsburg. Multiple three to eight inch diameter limbs were blown down one mile east of De Witt.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 4 to 9, 20034 deaths · 5 events
- Flash Flood and Flooding in Ohio, July 4 to 5, 20032 deaths · $131,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in Indiana, July 4, 20031 death · $35,000 · 1.75 in hail · 32 events
- Heat in Missouri, July 4 to 5, 20031 death · 17 events
- Rip Currents in California, July 4 to 5, 20031 death · 2 events
- Flash Flooding and Hail in Indiana, July 4 to 5, 2003$2.3 million · 50 kt wind · 31 events
- Hail and Damaging Winds in Ohio, July 4, 2003$832,000 · 65 kt wind · 41 events
- Hail and Damaging Winds in Iowa, July 4 to 5, 2003$201,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Michigan, July 4, 2003$55,000 · 1 in hail · 47 events
- Heat in California, July 4 to 5, 20039 injured · 2 events
- Hail and Damaging Winds in South Dakota, July 4, 2003$80,000 · 1.75 in hail · 30 events
- Hail and Damaging Winds in Wisconsin, July 4, 20031 injured · $54,000 · 1 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379596, 5379597, 5379598, 5379599, 5379678, 5378376, 5378377, 5378463, 5378464, 5378465, 5378466, 5378467, 5378468, 5378469, 5378470, 5378471, 5378472.